jmj11 Posted March 10, 2016 Share Posted March 10, 2016 I know that this is a multi-factorial problem. For some patients it is a means to get opioids. For others it is a part of a general somatization disorder. However, as I sat and listened to two patients yesterday, obviously totally fictionalizing their symptoms, I sat and pondered what makes these people tick? I also pondered how much I hate this situation, that is usually a lose-lose for the provider. One them, a upper middle class man (engineer), took one dose of a very benign drug (propranolol 20 MG) and then how, over the subsequent hours became disoriented, vomited, had diarrhea, and then slowly he could not feel or move his legs. Eventually it (total paralysis) marched (bilaterally) all the way up to his neck. His wife, siting and listening with concern, said she wanted to call 911 but her husband is so brave and stoic that he kept insisting that she not, unless he "went into a complete coma." Then he added how he was paralyzed for almost 48 hours. Really? Damn! I would be in the back of an ambulance within ten minutes of being "total paralyzed." Then they start voicing how disappointed they were in me for prescribing such a toxic drug. Later in the day I saw a women and I just sat and let her weave just a convoluted nonsensical story about her symptoms (too unbelievable to even get into here). I know that in neurology you see this stuff more often than say . . . dermatology. Neither of these patients were seeking pain meds. They were just wanted to be disease princesses and princes. The lady had 71 radiological exams in the past three years . . . and she has no serious illnesses. But don't these stories complicate your days? Link to comment Share on other sites More sharing options...
This topic is now archived and is closed to further replies.